Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 304, NWS Memphis, TN

July 20, 2018Coahoma County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 20, 2018, 11:40 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2018, 11:40 PM CDT (04:40 UTC)
Expired
Jul 21, 2018, 12:07 AM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Phillips County, AR, Coahoma County, MS

The radar

The Memphis radar (KNQA), 137 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3694 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
1.2
Supercell composite
28.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:58 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 8:58 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
858 PM CDT Fri Jul 20 2018

.UPDATE...

Thunderstorms are starting to develop over Central Arkansas at
this time. The NAM Nest showed this development on the 18Z run.
This could be the start of the expected severe weather. Right
now if these storms continue to evolve, best chances for severe
storms may be along and south of I-40. Will leave forecast as is
for now.

KRM

&&

.DISCUSSION... /issued 303 PM CDT Fri Jul 20 2018/

Skies are mostly sunny across much of the forecast area this
afternoon with temperatures in the low to mid 90s. Current heat
index values are close to 110 degrees in areas where the excessive
heat warning is in effect. Currently, a cold front extends from
northern Indiana into central Missouri.

This cold front will continue to drop south tonight and move into
the forecast area overnight. Additional thunderstorms are expected
to develop ahead of the front tonight and move into the forecast
area. Some of these thunderstorms could become severe with
damaging winds as the main threat but large hail and isolated
tornadoes can't be ruled out especially over northwest Tennessee.
Temperatures will remain rather seasonable with lows Saturday
morning in the low to mid 70s.

The cold front will continue to move through the forecast area
Saturday with scattered thunderstorms expected ahead of the front
mainly over north Mississippi. Temperatures will be a little
cooler with highs in the lower 90s. Heat index values will be
lower on Saturday so no Heat Advisory should be needed. High
pressure will briefly build into the region for Saturday night
bringing dry weather and slightly cooler temperatures.

An upper level disturbance will drop south into Middle Tennessee
on Sunday with scattered thunderstorms possible over eastern
sections of the forecast area for Sunday and Sunday night. Monday
may see some scattered afternoon thunderstorms over eastern
sections of the forecast area.

Another cold front will approach the region on Tuesday and move
into the forecast area on Wednesday. This will mean more
thunderstorms both days. This front will die out across the
forecast area on Thursday but another front will start to approach
the region Thursday and next Friday so more thunderstorms are
expected to form.

ARS

&&

.AVIATION...

Expect SHRAs/TSRAs to develop in a very unstable atmosphere
across the Mid-South as an upper level disturbance moves through
in the strong NW flow aloft. Moved the timing for TSRAs up a
couple of hours given the ongoing trends and latest HRRR run.
Expect most of the activity to push south of the region by
sunrise. Saturday looks VFR with gusty NW winds.

SJM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 20, 8:08 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
808 PM CDT Fri Jul 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
808 PM CDT Fri Jul 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

An outbreak of severe thunderstorms is expected tonight. There is
a Moderate Risk for Severe Thunderstorms across northwest
Tennessee, with an Enhanced Risk of Severe Thunderstorms across
the remainder of the area. The potential will exist for very large
hail, some golfball size or larger, damaging winds, and a few
tornadoes. Please continue to monitor the weather through the
night and be prepared to take cover if warnings are issued for
your location.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the Mid-South
tonight.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:37 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica38 min
Jul 20, 10:06 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica22 min
Jul 20, 10:22 PM CDTTornado WarningMEGCoahoma38 min
Jul 20, 11:06 PM CDTSevere Thunderstorm WarningMEGCoahoma39 min
Jul 21, 1:12 AM CDTSevere Thunderstorm WarningMEGCoahoma48 min
Jul 21, 1:55 AM CDTSpecial Weather StatementMEGCoahoma50 min
Jul 21, 3:49 AM CDTSevere Thunderstorm WarningMEGCoahoma41 min
Jul 21, 3:55 AM CDTSpecial Weather StatementMEGTunica35 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningMEGLee, Phillips38 min
Jul 21, 1:09 AM CDTSpecial Weather StatementMEGPhillips36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.